Oklahoma, 2001Hail and Damaging Winds in Oklahoma, April 22, 2001
April 22, 2001 · NWS OUN · 41 events in 19 counties and zones
25 thunderstorm wind, 16 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 41
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 22, 9:40 AM CST, 20 minutes earlier.
Area forecast discussion, Apr 22, 9:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1040 AM CDT SUN APR 22 2001
WILL NOT MAKE ANY SWEEPING CHANGES TO ZONES IN THE MORNING UPDATE.
BASICALLY WIND ADVISORY EVERYWHERE WILL HOLD UP WELL AND MENTION OF
SEVERE IS WARRANTED. MAY ADJUST SOME WIND DIRECTIONS AND ALSO A FEW
TEMPS IN THE WEST WHICH COULD SEE A STRONGER TEMP RECOVERY WEST OF
DRYLINE THIS AFTERNOON BUT ALL ELSE LOOKS OKAY FOR NOW.
MAIN CONCENTRATION OF EFFORT IS THE MODE OF SEVERE FOR TODAY. IT IS
TEMPTING TO ASSUME A SQUALL LINE WILL FILL IN FROM KS-TX ALONG
DRYLINE BY MIDDAY AND PROGRESS EAST...BUT DO NOT FEEL THIS WILL BE
THE CASE. CURRENT POSITION OF DRYLINE PUTS IT IN THE TEXAS PANHANDLE
EAST OF AMA-LBB AND ALMOST ON CDS. MODELS SHOW THE DRYLINE TO MOVE
INTO WESTERN 1/3 OF OKLAHOMA BY EARLY AFTERNOON... THEN SLOW DOWN
AND STALL AS SFC LOW MOVES NORTHEAST. COLD FRONT PUSHING SOUTHEAST
OVERNIGHT WILL CATCH THE DYLINE AND GIVE THE SYSTEM A KICK EAST BY
MORNING.
EARLIER LINE OF STORMS ACROSS THE OKLAHOMA AND NORTHERN TEXAS
PANHANDLES HAS WEAKENED AND LIFTED NORTH INTO KANSAS AND APPEARS TO
HAVE REMAINED GENERALLY ON THE NORTH SIDE OF THE UPPER JET AXIS. IN
ADDITION... THESE STORMS ARE HEADING INTO AN AREA OF THICKER CLOUDS
WHICH MAY MEAN SOME DYNAMICALLY FORCED STORMS WILL BUBBLE UP IN
WESTERN OKLAHOMA NORTH OF I-40...BUT A SOLID SEVERE LINE MAY BE HARD
TO COME BY THERE. PERHAPS A LINE WITH PERIODS OF DAMAGING WIND AND
HAIL ALONG IT.
OF GREATER CONCERN TO US IS THE AREA OF SW-SC OKLAHOMA AND NORTH
TEXAS THIS AFTERNOON. VISIBLE SATELLITE SHOWS LINE OF DEVELOPING
CU/TCU FROM CDS TO SOUTH OF MAF WHICH MAY BE MORE IN RIGHT REAR QUAD
OF SPEED MAX WHICH IS PROGGED TO LIFT NORTH ACROSS WESTERN OKLAHOMA
DURING THE DAY. THIS WOULD PUT A FAVORABLE RIGHT REAR QUAD IN
POSITION OVER OUR N TEXAS AND SOUTHWEST-SOUTH CENTRAL COUNTIES THIS
AFTERNOON.
FOR THE MOMENT...RAPID DISSIPATION OF LOW CLOUDS ACROSS THE AREA
WEST OF DALLAS AND AROUND ABI SUGGEST SOME TYPE OF TEMPORARY
SUBSIDENCE IS OCCURRING. HOWEVER... THIS WILL ALLOW FOR STRONGER
HEATING BY AFTERNOON. CURRENT WARM MID LEVEL TEMPS OF +12 AT 700 WILL
ALSO TRY TO SUPPRESS THIS CONVECTION INITIALLY WHICH MAY STRUGGLE
FOR AWHILE. BUT... MESO-ETA SHOWS STRONG COOLING ALOFT OVER NORTH
TEXAS DURING THE DAY... AND WITH APPROACHING LIFT IN RR QUAD OF A
FAIRLY LINEAR /IE STRAIGHT/ UPPER JET BY AFTERNOON... AND BETTER
WIND PROFILES ACROSS AREAS SOUTH OF OKC... ALL THIS SUGGESTS A BETTER
SEVERE THREAT FROM CENTRAL OKLAHOMA TO SW-SC OKLAHOMA INTO NORTH
TEXAS THIS AFTERNOON... AND A BETTER TORNADO THREAT THERE AS WELL.
ATTM... BEST THINKING IS THAT THE AREA ALONG AND SOUTHEAST OF I-44
SOUTH OF THE OKC METRO AREA TOWARD THE SPS AREA WOULD BE THE MOST
UNDER THE GUN FOR THIS AFTERNOON... WITH THE THREAT THEN WORING INTO
SC OKLAHOMA BY EVENING. CURRENT VALUES OF 0-3KM AND 0-1KM HELICITY
ARE QUITE STRONG AS A BACKGROUND ENVIRONMENT... SO BOUNDARIES MAY BE
LESS IMPORTANT FOR TORNADO FORMATION TODAY. MESO-ETA SHOWS PROGGED
CAPE VALUES TO 3000 JOULES AS WELL. SEEMS THIS AREA STANDS THE BEST
CHANCE AT A LINE OF SEVERE STORMS ALONG DRYLINE... AND ANY STORMS
WHICH GET GOING AHEAD OF THE LINE WOULD HAVE TO BE WATCHED CLOSELY
FOR TORNADIC POTENTIAL.
FCSTID = 33/DLF
.OUN...
OK...WIND ADVISORY TODAY ZNS 4>48..50>52
TX...WIND ADVISORY TODAY ZNS 83>90
In the hours before
Special weather statement, Apr 22, 5:36 AM CST, 4 hours 24 minutes before
OKZ004>048-050>052-TXZ083>090-221430-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
636 AM CDT SUN APR 22 2001
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER A SMALL PART
OF NORTHERN OKLAHOMA...AND A SLIGHT RISK OF SEVERE STORMS OVER THE
REMAINDER OF WESTERN AND CENTRAL OKLAHOMA... AND WESTERN NORTH
TEXAS. THE MODERATE RISK AREA IS NORTH OF A LINE FROM CHEROKEE TO
PONCA CITY. THE MAIN THREAT WILL BE DAMAGING WIND.
A STRONG STORM SYSTEM WILL CONTINUE ITS EASTWARD MOVEMENT OUT OF THE
SOUTHERN ROCKIES...AND INTO THE SOUTHERN PLAINS...TODAY. AS THIS
STORM APPROACHES THE SOUTHERN HIGH PLAINS...A DRY LINE WILL BEGIN
TO SWEEP EAST ACROSS THE PANHANDLE REGION...AND INTO WESTERN PARTS OF
OKLAHOMA AND NORTH TEXAS BY NOON. THE APPROACH OF THE UPPER-LEVEL
SYSTEM WILL CAUSE THE EXISTING CAPPING INVERSION TO WEAKEN AND ALLOW
STORMS TO DEVELOP...ESPECIALLY NEAR THE DRY LINE.
VERY STRONG WINDS AT ALL LEVELS ARE EXPECTED...WHICH WILL CONTRIBUTE
TO THE SEVERE WEATHER POTENTIAL. ALTHOUGH THE WIND PROFILES WILL BE
SOMEWHAT FAVORABLE FOR TORNADOES AND LARGE HAIL...THEY WILL BE
PARTICULARLY FAVORABLE FOR DAMAGING THUNDERSTORM WINDS.
STORMS ARE EXPECTED TO FORM INTO A SQUALL LINE...WHICH WILL TRAVEL
TOWARD THE EAST...AND REACH CENTRAL OKLAHOMA THIS AFTERNOON. SOME
STRONG TO SEVERE STORMS MAY LAST INTO TONIGHT IN SOUTH-CENTRAL AND
SOUTHEAST OKLAHOMA.
IN ADDITION TO THE THREAT OF SEVERE WEATHER...STRONG WINDS IN
ADVANCE OF THE APPROACHING STORM SYSTEM WILL ALSO BE A PROBLEM.
SOUTH TO SOUTHWEST WINDS ARE EXPECTED TO AVERAGE 25 TO 35 MPH
ACROSS WESTERN AND CENTRAL OKLAHOMA...AND WESTERN NORTH TEXAS
TODAY. GUSTS ARE LIKELY TO EXCEED 45 MPH AT TIMES. THIS MAY CAUSE
SOME BLOWING DUST IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS
AFTERNOON AND EVENING.
STORM SPOTTERS IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION LATyE THIS MORNING AND THIS
AFTERNOON. SPOTTERS IN CENTRAL OKLAHOMA SHOULD BE PREPARED FOR
ACTIVATION THIS AFTERNOON AND EVENING.
CMS
Hail, Beckham
- When
- April 22, 10:00 AM CST
- Where
- Beckham County, Erick
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.217, -99.867
Hail, Harmon
- When
- April 22, 10:13 AM CST
- Where
- Harmon County, 6 mi S of Madge
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.817, -99.950
Thunderstorm Wind, Harmon
- When
- April 22, 10:13 AM CST
- Where
- Harmon County, 6 mi S of Madge
- Property damage
- $10
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.817, -99.950
Three inch diameter tree limbs were downed.
Hail, Greer
- When
- April 22, 10:40 AM CST
- Where
- Greer County, 3 mi N of Willow
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.100, -99.517
Thunderstorm Wind, Harmon
- When
- April 22, 10:50 AM CST
- Where
- Harmon County, Mc Queen
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.667, -99.700
Hail, Greer
- When
- April 22, 11:10 AM CST
- Where
- Greer County, Mangum
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.883, -99.500
Hail, Greer
- When
- April 22, 11:11 AM CST
- Where
- Greer County, Granite
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.967, -99.383
Thunderstorm Wind, Beckham
- When
- April 22, 11:12 AM CST
- Where
- Beckham County, 4 mi S of Elk City
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.367, -99.417
Hail, Jackson
- When
- April 22, 11:28 AM CST
- Where
- Jackson County, Martha
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.717, -99.383
Hail, Jackson
- When
- April 22, 11:38 AM CST
- Where
- Jackson County, Blair
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.783, -99.333
Thunderstorm Wind, Kiowa
- When
- April 22, 11:40 AM CST
- Where
- Kiowa County, 4 mi WSW of Roosevelt
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.833, -99.083
Thunderstorm Wind, Washita
- When
- April 22, 11:40 AM CST
- Where
- Washita County, Sentinel
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.150, -99.183
Thunderstorm Wind, Custer
- When
- April 22, 11:45 AM CST
- Where
- Custer County, Arapaho
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.567, -98.950
Hail, Kiowa
- When
- April 22, 11:49 AM CST
- Where
- Kiowa County, 7 mi S of Hobart
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.917, -99.100
Thunderstorm Wind, Custer
- When
- April 22, 12:25 PM CST
- Where
- Custer County, Weatherford
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.533, -98.717
Thunderstorm Wind, Washita
- When
- April 22, 12:25 PM CST
- Where
- Washita County, 3 mi E of Corn
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.383, -98.733
Thunderstorm Wind, Kiowa
- When
- April 22, 12:30 PM CST
- Where
- Kiowa County, 3 mi SSE of Cooperton
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.833, -98.850
Hail, Washita
- When
- April 22, 12:35 PM CST
- Where
- Washita County, 4 mi NNW of Colony
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.400, -98.717
Hail, Caddo
- When
- April 22, 12:40 PM CST
- Where
- Caddo County, 4 mi S of Hydro
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.500, -98.567
Thunderstorm Wind, Blaine
- When
- April 22, 12:45 PM CST
- Where
- Blaine County, 4 mi SW of Hitchcock
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.933, -98.400
Thunderstorm Wind, Major
- When
- April 22, 1:00 PM CST
- Where
- Major County, 4 mi S of Ringwood
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.333, -98.250
Thunderstorm Wind, Canadian
- When
- April 22, 1:15 PM CST
- Where
- Canadian County, 9 mi ESE of Calumet
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.550, -97.967
Thunderstorm Wind, Caddo
- When
- April 22, 1:15 PM CST
- Where
- Caddo County, Boone
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.900, -98.467
Thunderstorm Wind, Kingfisher
- When
- April 22, 1:50 PM CST
- Where
- Kingfisher County, 2 mi N of Hennessey
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.133, -97.900
Hail, Cleveland
- When
- April 22, 3:02 PM CST
- Where
- Cleveland County, Norman
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.217, -97.450
Thunderstorm Wind, Cleveland
- When
- April 22, 3:02 PM CST
- Where
- Cleveland County, Norman
- Measured
- 52 kt (60 mph)
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.217, -97.450
Thunderstorm Wind, McClain
- When
- April 22, 3:03 PM CST
- Where
- McClain County, Newcastle
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.250, -97.600
Thunderstorm Wind, McClain
- When
- April 22, 3:05 PM CST
- Where
- McClain County, 5 mi SE of Newcastle
- Property damage
- $10
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.200, -97.533
Four to six inch diameter tree limbs were downed.
Hail, Cleveland
- When
- April 22, 3:08 PM CST
- Where
- Cleveland County, 2 mi W of Norman
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.217, -97.483
Hail, Cleveland
- When
- April 22, 3:10 PM CST
- Where
- Cleveland County, Norman
- Measured
- 1 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.217, -97.450
Thunderstorm Wind, Oklahoma
- When
- April 22, 3:15 PM CST
- Where
- Oklahoma County, Choctaw
- Property damage
- $15,000
- Reported by
- STORM CHASER
- Coordinates
- 35.500, -97.267
An awning was blown off a gas station at Southeast 29th and Indian Meridian.
Thunderstorm Wind, Garvin
- When
- April 22, 3:19 PM CST
- Where
- Garvin County, 2 mi W of Lindsay
- Measured
- 52 kt (60 mph)
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 34.833, -97.633
Hail, Oklahoma
- When
- April 22, 3:20 PM CST
- Where
- Oklahoma County, Midwest City
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.450, -97.400
Thunderstorm Wind, Oklahoma
- When
- April 22, 3:35 PM CST
- Where
- Oklahoma County, 4 mi N of Luther
- Measured
- 61 kt (70 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.717, -97.200
Hail, Oklahoma
- When
- April 22, 3:35 PM CST
- Where
- Oklahoma County, 4 mi N of Luther
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.717, -97.200
Thunderstorm Wind, Lincoln
- When
- April 22, 3:45 PM CST
- Where
- Lincoln County, 3 mi W of Tryon
- Measured
- 52 kt (60 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.867, -97.017
Hail, Lincoln
- When
- April 22, 3:45 PM CST
- Where
- Lincoln County, 3 mi W of Tryon
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.867, -97.017
Thunderstorm Wind, Cleveland
- When
- April 22, 4:05 PM CST
- Where
- Cleveland County, 8 mi E of Noble
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.133, -97.250
Thunderstorm Wind, Pottawatomie
- When
- April 22, 4:14 PM CST
- Where
- Pottawatomie County, Pink
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.267, -97.117
Thunderstorm Wind, Lincoln
- When
- April 22, 4:30 PM CST
- Where
- Lincoln County, Agra
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.883, -96.867
Thunderstorm Wind, Payne
- When
- April 22, 4:42 PM CST
- Where
- Payne County, Cushing
- Measured
- 57 kt (66 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.983, -96.767
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Minnesota, April 22 to 23, 2001$6.1 million · 9 events
- Ice Storm in Minnesota, April 22 to 23, 2001$4.2 million · 2 events
- Tornado in Nebraska, April 22, 20011 injured · $600,000 · F1 · 1 event
- Lightning Strike in Nebraska, April 22, 2001$165,000 · 1 event
- Tornado and Hail in Texas, April 22 to 23, 2001$55,000 · F0 · 17 events
- Hail and Damaging Winds in Nebraska, April 22, 2001$73,000 · 2 in hail · 9 events
- Lightning Strike in South Dakota, April 22, 2001$80,000 · 1 event
- Hail and Damaging Winds in Oklahoma, April 22, 2001$30,000 · 52 kt wind · 12 events
- Winter Storm in South Dakota, April 22 to 23, 200121 events
- High Wind in Texas, April 22, 200151 kt wind · 20 events
- Winter Storm in South Dakota, April 22 to 23, 200117 events
- Lightning Strike in South Dakota, April 22, 2001$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235920, 5235923, 5235924, 5235928, 5235925, 5235927, 5236042, 5235926, 5236014, 5235921, 5235929, 5236012, 5235922, 5236013, 5236016, 5236017, 5236018, 5236015, 5236019, 5236020, 5236021, 5236022, 5236023, 5236024, 5236025, 5236026, 5236028, 5236027, 5236029, 5236030, 5236041, 5236031, 5236032, 5236033, 5236034, 5236035, 5236036, 5236037, 5236038, 5236039, and more.